Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 1, NWS Great Falls, MT

January 8, 2025Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Jan 8, 2025, 9:36 AM MST for Glacier County, Pondera County, Toole County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2025, 9:36 AM MST (16:36 UTC)
Expired
Jan 8, 2025, 1:23 PM MST
In force
4 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2025-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2025-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS75 KTFX 081636
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
936 AM MST Wed Jan 8 2025

MTZ303-082300-
/O.NEW.KTFX.HW.W.0001.250108T1636Z-250108T2300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Ethridge, and Cut
Bank
936 AM MST Wed Jan 8 2025

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts around 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
1 follow-up statement
851 
WWUS75 KTFX 082023
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
123 PM MST Wed Jan 8 2025

MTZ303-082130-
/O.CAN.KTFX.HW.W.0001.000000T0000Z-250108T2300Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Ethridge, and Cut
Bank
123 PM MST Wed Jan 8 2025

...HIGH WIND WARNING IS CANCELLED...

The threat for strong winds has ended.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 8, 5:45 AM MST, 3 hours 51 minutes earlier. Its key messages:

  • Windy conditions and varying degrees of blowing and drifting snow continue along the Rocky Mountain Front and portions of the plains through this afternoon.
  • Another quick round of snow moves through the plains this afternoon and tonight, mostly impacting the Central Montana island ranges.
  • Winds increase along the Rocky Mountain Front and the plains again on Friday before periods of accumulating snow and cooling temperatures move in for the weekend.
Area forecast discussion, Jan 8, 5:45 AM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 AM MST Wed Jan 8 2025

.KEY MESSAGES...

-  Windy conditions and varying degrees of blowing and drifting
   snow continue along the Rocky Mountain Front and portions of
   the plains through this afternoon.

-  Another quick round of snow moves through the plains this afternoon
   and tonight, mostly impacting the Central Montana island
   ranges.

-  Winds increase along the Rocky Mountain Front and the plains
   again on Friday before periods of accumulating snow and cooling
   temperatures move in for the weekend.

&&

.UPDATE...

Dense fog along highway 287/12 from Helena to Bozeman has largely
dissipated, so the dense fog advisory was canned early. - RCG

&&

.DISCUSSION...
/Issued 343 AM MST Wed Jan 8 2025/

 - Meteorological Overview:

An active northwesterly flow aloft will send a series of troughs,
interrupted by transient ridges, through the region for the next
week or so. Overnight ridging aloft combined with inversions have
maintained stubborn dense fog along the highway 12/287 corridor
between Helena and Bozeman. Higher clouds and cooler air aloft
moving in will work to dissipate this fog early this morning.
Otherwise, the focus continues to be the tightening surface
pressure gradient and resultant strong gusty winds along the Rocky
Mountain Front and plains. Overnight wind speeds have generally
stayed within the 25 to 45 mph range for sustained winds and 40 to
70 mph for gusts, with Cut Bank seeing the highest representative
winds so far. Winter weather impacts from blowing and drifting
snow will continue until temperatures sufficiently rise above
freezing and snow scours out later today. Snow drifting and
potential road blockages loom to be the primary concern going
forward rather than visibility reductions.

A fast moving shortwave then dives southeastward this afternoon
and tonight for a quick round of light to moderate snow over and
near the Central Montana island ranges and the Madison/Gallatin
mountains. While winds diminish this afternoon along the Rocky
Mountain Front and the western plains, winds shift to the
northwest and remain gusty for locations east of Great Falls to
Havre line. This may be accompanied by quick bursts of snow for
short term lower elevation impacts this evening.

After a brief cool down and dry conditions on Thursday, transient
ridging returns on Friday with another windy day and milder
temperatures along the Rocky Mountain Front/plains before a series
of shortwaves bring periods of snow and cooling temperatures this
weekend. Mountain areas will be favored for the heavier snow, but
most lower elevations will see at least some accumulations. There
will be another round of transient ridging for drier conditions
and slightly milder temperatures. - RCG

 - Forecast Confidence & Scenarios:

Fog in Helena/Bozeman highway 12 corridor.

Mid- and higher level clouds have indeed thinned out the dense
fog, but left the dense fog advisory out for now with
probabilities for less than 1 mile visibility still running around
40 to 50% through mid-morning. This will be reevaluated as the
morning progresses for a potential early cancellation.

Winds and blowing/drifting snow.

Winds and associated winter weather impacts will peak this
morning along the Rocky Mountain Front and the western plains. The
gusty winds may persist a little longer for locations farther
east, especially for areas east of a Havre to Great Falls line
where winds will shift northwesterly in the afternoon and remain
gusty through the evening hours. No changes were made the ongoing
winter weather advisories nor their expected impacts. Roughly
similar winds are expected again on Friday, though the winter
impacts will be far less due to the melting/scouring out of the
snow pack.

Snow today and tonight.

Snowfall amounts look to remain light outside of the central
island ranges and the Madison/Gallatin mountains where NBM
probabilities for 2" or more are running over 80%. The Little Belt
Mountains look to see the highest accumulations, generally in the
4 to 10 inch range. Lower elevations may see some snow, though
accumulations look to be negligible; however, there is an
expectation for at least some short term minor impacts this
afternoon and evening for locations east of Great Falls to Havre
line due to snow shower activity and gusty northwesterly winds. No
changes were made to the ongoing winter weather advisories
covering this snow.

This weekend's snow.

By Friday afternoon/evening the first of a series of more potent
disturbances within northwest flow will begin to approach the
Northern Rockies and bring more impactful snow to mountain areas,
mainly the central island ranges and the Madison/Gallatin
mountains. NBM probabilities for 4 inches or more of snow range
from 70-90% for both of these areas Friday afternoon through
Saturday evening, with 30 to 50% chance for 12 inches snow or more
over the Little Belts. Lower elevations don't look to do as well
as the mountains, but the parade of disturbances with colder air
aloft will likely send at least periods of minor accumulations
through out the weekend. - RCG

&&

.AVIATION...
08/12Z TAF Period

VFR condtions will prevail at the KGTF and KCTB terminals during
this TAF period. However, at the KGTF and KHLN terminals there is a
30 - 50% chance for snow, blowing snow, and/or a snow/rain mix to
reduce visibility to MVFR levels between 08/18Z and 09/06Z. At
the KHVR terminal there is a 30 - 50% chance for snow and a
snow/rain mix between 08/16Z and 09/01Z. From now through about
09/00Z it will be windy across the KCTB, KHVR, KGTF, and KLWT
terminals with strong winds at the KCTB terminal which will lead
to blowing snow. At the KHLN, KEKS, and KBZN terminals snow will
reduce visibility down to at least MVFR levels at the end of this
TAF period. At the KLWT terminal there will be snow between
08/20Z and 09/03Z which will reduce visibility down to LIFR
levels. At the KBZN terminal there is a 50% chance for fog to
reduce visibility to IFR levels between 08/13Z and 08/15Z. Fog
has been intermittently reducing visibility to MVFR levels at the
KLHN terminal and will continue to do so for the next couple of
hours. There will be instances of low-level wind shear across
North- central Montana through 09/00Z. There will be mountain
obscuration across Central and Southwestern Montana from the
middle of this TAF period on. There will be mountain wave
turbulence during this TAF period. -IG

Refer to weather.gov/zlc for more detailed regional
aviation weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  18  33  19 /  60  40   0   0
CTB  37  14  30  19 /  30  20   0   0
HLN  40  22  35  19 /  40  70   0   0
BZN  35  19  33  12 /  50  70   0   0
WYS  22   3  27   1 /  50  70   0   0
DLN  35  16  31  14 /  10  30   0   0
HVR  38  17  30  12 /  60  30   0   0
LWT  37  19  33  15 /  80  80   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for
Cascade County below 5000ft-East Glacier Park Region-Eastern
Glacier, Western Toole, and Central Pondera-Eastern Toole and
Liberty-Fergus County below 4500ft-Hill County-Judith Basin
County and Judith Gap-Northern Blaine County-Northern High
Plains-Southern High Plains-Southern Rocky Mountain Front.

Winter Weather Advisory from 11 AM this morning to 5 AM MST
Thursday for Big Belt, Bridger and Castle Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-Little Belt
and Highwood Mountains-Snowy and Judith Mountains.

Winter Weather Advisory from 9 AM this morning to 11 PM MST this
evening for Bears Paw Mountains and Southern Blaine.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 8, 7:02 AM MST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
702 AM MST Wed Jan 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Non-Tstm Wnd Gst 9 ESE East Glacier Park 48.38N 113.06W
01/08/2025  M80 MPH          Glacier            MT   Mesonet

            80 mph wind gust at Dog Gun Lake MT Mesonet.

&&

Brusda
Special weather statement, Jan 8, 7:10 AM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
710 AM MST Wed Jan 8 2025

MTZ302>304-081700-
Northern High Plains-
Eastern Glacier, Western Toole, and Central Pondera-
Eastern Toole and Liberty-
Including the cities of Browning, Heart Butte, Dupuyer, Cut Bank,
Ethridge, Santa Rita, Devon, Shelby, Chester, Galata, Joplin,
Lothair, and Whitlash
710 AM MST Wed Jan 8 2025

...Strong winds and blowing snow this morning...

Wind gusts around 55 mph will affect areas near Cut Bank and
Shelby through 10 AM this morning, while wind gusts near
70 mph will occur for areas closer to the front range of the
Rockies, such has Heart Butte and East Glacier Park.

The strong winds will also create areas of blowing and drifting
snow. The blowing snow could reduce visibility below one mile at
times.

Those traveling this morning in this region should be prepared for
quickly changing road conditions.
Local storm report, Jan 8, 7:20 AM MST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
720 AM MST Wed Jan 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Non-Tstm Wnd Gst 2 NNW Shelby            48.54N 111.87W
01/08/2025  M59 MPH          Toole              MT   Mesonet

            Mesonet station GW0664 Shelby Airport.

&&

Brusda
Local storm report, Jan 8, 7:21 AM MST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
721 AM MST Wed Jan 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     High Sust Winds  2 NNW Shelby            48.54N 111.87W
01/08/2025  M42 MPH          Toole              MT   Mesonet

            42 mph average sustained wind between 535 AM
            and 635 AM. Mesonet station GW0664 Shelby
            Airport.

&&

Brusda
Local storm report, Jan 8, 7:26 AM MST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
726 AM MST Wed Jan 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     High Sust Winds  3 SW Cut Bank           48.60N 112.37W
01/08/2025  M47 MPH          Glacier            MT   ASOS

            Sustained winds generally average 40 mph or
            higher from 11 PM on 1/7/2025 to 240 AM on
            1/8/2025. The peak 1 hour sustained wind
            average was 47 mph between 1 AM and 2 AM.
            ASOS station KCTB Cut Bank Airport.

&&

Brusda
Local storm report, Jan 8, 8:12 AM MST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
812 AM MST Wed Jan 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     Non-Tstm Wnd Gst 3 SW Cut Bank           48.60N 112.37W
01/08/2025  M58 MPH          Glacier            MT   ASOS

            ASOS station KCTB Cut Bank Airport.

&&

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 5:05 PM MSTDense Fog AdvisoryTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Madison13 hr
Jan 8, 1:37 PM MSTWinter Storm WatchTFXBlaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 1 more23 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.